YAZ Birth Control Pill Causes Surgery Complications

    birth controlThis clinical pharmacology case involves a thirty-three-year-old female patient who presented to the emergency room with severe abdominal pain associated with nausea and vomiting.  An abdominal sonogram was performed revealing gallstones and a clinical diagnosis of cholelithiasis. The patient was stabilized with hydration and pain medication in the ER and discharged for further outpatient follow-up. The patient’s primary care physician referred her to a general surgeon for the cholelithiasis and, during that visit, he recommended that she have a cholecystectomy. The patient had been taking the oral contraceptive pill Yaz/Gianvi for the past four years and she explicitly noted this on the new patient intake forms at the surgeon’s office. The surgeon, however, failed to caution the patient about the reported side effects from the use of this contraceptive pill, nor did he recommend that she temporarily suspend her daily usage of this medication until after the surgery. The patient continued the use of the medication until the night before her elective cholecystectomy. During the procedure, the surgeon perforated the common bile duct at its midsection near the level of the cystic duct takeoff, which resulted in the development of an uncorrected bile leak. Immediately following the surgical procedure, the patient became nauseous and suffered repeated episodes of vomiting. Over the course of the next five days, the patient’s symptoms continued to deteriorate. She developed acute and persistent episodes of shortness of breath and a doppler ultrasound study of the patient’s lower extremities confirmed the presence of multiple DVTs. The patient subsequently developed an acute massive pulmonary embolus and was placed on a heparin drip. The patient underwent an ERCP procedure with stenting of the common bile duct to address the bile leak. The patient continued to experience symptoms of the complicated gallbladder surgery and suffered significant financial damage due to an extended hospital stay.

    Question(s) For Expert Witness

    • 1. Is there an increased risk for DVT or thrombotic events for patients on YAZ?

    Expert Witness Response E-000029

    The risk of Venous Thrombo Embolism is highest during the first year of use for patients that are taking YAZ. Interim data from a large, prospective cohort safety study of various combined oral contraceptives (COCs) suggests that this increased risk, as compared with that in non-COC users, is greatest during the first six months of COC use. Additionally, women taking (YAZ) drospirenone-containing contraceptives may be three times more likely to develop VTE compared with women taking other combined hormonal contraceptives.

    Contact this expert witness